Alert archive / Oklahoma / Special Weather Statements in 2023
Special Weather Statement, NWS Tulsa, OK
NWS Tulsa, OK issued this special weather statement at Aug 9, 2023, 6:21 PM CDT for Craig County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 9, 2023, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Tulsa, OK
- Hail
- 0.75 in
- Wind
- 50
County Craig County, OK
The radar
The Tulsa radar (KINX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WWUS84 KTSA 092321
SPSTSA
Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Wed Aug 9 2023
OKZ055>058-061-092345-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-Washington OK-
621 PM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of central Craig,
northwestern Rogers, southwestern Ottawa, southern Washington and
southern Nowata Counties through 645 PM CDT...
At 620 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Ramona to 5 miles northeast
of New Alluwe to 2 miles southwest of Bluejacket. Movement was
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Vinita... Afton...
Ramona... Bluejacket...
Talala... New Alluwe...
Watova... White Oak...
This includes Interstate 44 between mile markers 288 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3647 9585 3661 9529 3673 9482 3681 9508
3670 9551 3659 9598
TIME...MOT...LOC 2320Z 294DEG 16KT 3658 9582 3668 9543 3677 9509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:51 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 1:51 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 151 PM CDT Wed Aug 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (The rest of this afternoon through tonight) Issued at 151 PM CDT Wed Aug 9 2023 Scattered showers continue to decrease in coverage early this afternoon across far southeast Oklahoma and west-central Arkansas. A moderately/very unstable air-mass has developed across portions of northeast Oklahoma and northwest Arkansas with the breaks in the cloud cover. An unseasonably vigorous mid level short wave and associated upper level speed max will shift into the aforementioned area by late afternoon. Scattered strong to severe thunderstorms will likely develop by late afternoon ahead of frontal boundary across NE OK, spreading into NW AR by early evening. Forecast point soundings support the potential for a few discrete supercells with all hazards possible including very large hail and tornadoes. In addition, locally heavy rainfall will be likely as PWATs climb in excess of 2.0 inches, with a few training storms possible. Given the previous rainfall earlier this morning across northwest Arkansas, coupled with the expected QPF this evening, a flood watch has been issued through this evening for the four northern NW AR counties. The severe weather threat will likely end around midnight as upper level speed max shifts east of the region. && .LONG TERM... (Thursday through Wednesday) Issued at 151 PM CDT Wed Aug 9 2023 The cold front is forecast to stall near the Red River into Thursday with brief break from the heat. A secondary upper level speed max will traverse the region Thursday night into Friday morning with the potential for another round of scattered showers/thunderstorms. High temperatures on Friday are still a little uncertain and will depend on how long showers continue into the afternoon hours. A slow warming trend is forecast into the weekend as upper ridge begins to slowly build back into the southern Plains. At least low precipitation chances however will continue, mainly during the overnight/early morning hours through Sunday night as northwest flow aloft persists. Again, this could impact high temperatures in a few areas if precipitation lingers into the afternoon hours. Synoptic scale upper low will dig into the Great Lakes region early next week. This feature should allow another cold front to move through the area during this time, hopefully providing another brief break from the heat. && .AVIATION... (18Z TAFS) Issued at 1256 PM CDT Wed Aug 9 2023 Scattered to broken mid and high clouds should remain common across the CWA this afternoon with a brief period of MVFR ceilings remaining for far Northeast Oklahoma and Northwest Arkansas. Also...scattered showers and a few storms will continue to move eastward across Southeast Oklahoma and West Central Arkansas over the next couple of hours. Additional convection is progged to develop late afternoon and evening across parts of Eastern Oklahoma and also Northwest Arkansas as a cold front enters the CWA. The greater potentials look to be over Northwest Arkansas and have updated Tempo groups for timing. Gusty winds and MVFR conditions are possible within the convection this evening. Behind the cold front...northerly winds and clearing conditions are expected to spread from northwest to southeast through the CWA. Underneath the clearing conditions...there is potential for areas of reduced visibility across far Northwest Arkansas and have added additional Tempo groups for timing. For Thursday morning...conditions should lift back to VFR by mid morning with scattered high clouds and east to northerly winds. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 89 70 93 / 10 0 20 30 FSM 71 92 72 94 / 40 0 20 30 MLC 69 91 72 95 / 20 0 20 30 BVO 64 89 67 94 / 10 0 20 30 FYV 65 88 67 92 / 80 0 20 30 BYV 65 86 66 91 / 80 0 10 30 MKO 66 88 69 92 / 20 0 20 30 MIO 65 87 67 92 / 30 0 10 20 F10 67 89 69 94 / 10 0 20 30 HHW 73 96 74 97 / 20 0 10 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-071-073. AR...Flood Watch until midnight CDT tonight for ARZ001-002-010-011. && SHORT TERM...12 LONG TERM....12 AVIATION...20
Hazardous weather outlook, Aug 9, 5:46 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 546 PM CDT Wed Aug 9 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 546 PM CDT Wed Aug 9 2023 ...SEVERE THUNDERSTORM THREAT CONTINUES THROUGH THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Portions of northeast OK and northwest AR. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Much of eastern OK and northwest AR. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Portions of northeast OK and northwest AR. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Portions of northeast OK and northwest AR. ONSET...Ongoing. DANGEROUS HEAT. RISK...Limited. AREA...Southeast OK. ONSET...Ongoing. DISCUSSION... Severe thunderstorms are beginning to develop and will continue over portions of the area through this evening. The highest threat will be in far northeast OK and northwest/west-central AR. For the hazard type, all hazards are possible, including tornadoes, large hail to the size of tennis balls, and damaging winds to 70 mph. Localized flash flooding could also develop. Dangerous heat is ongoing across southeast OK with heat indices of up to 110F. This will continue until storms arrive the next couple of hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY through MONDAY...Thunderstorm Potential...Dangerous Heat Potential. TUESDAY...No Hazards. EXTENDED DISCUSSION... After a brief dry period Thursday into Thursday evening, another nighttime thunderstorm complex is expected to move into parts of the area early Friday morning. The upper level flow pattern supports additional overnight and morning thunderstorms through at least the weekend, focused across northeast Oklahoma and into northwest Arkansas. Depending on how these thunderstorms and residual cloud cover affect daytime temperatures, heat index values may exceed 105 degrees in some spots, and additional heat advisories may be required through the weekend and into next week. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 9, 5:36 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
536 PM CDT Wed Aug 9 2023
OKZ057-058-092315-
Craig OK-Ottawa OK-
536 PM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of northeastern Craig
and Ottawa Counties through 615 PM CDT...
At 536 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Quapaw to 2 miles southeast
of Welch. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Welch... Bluejacket...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Pyramid Corners...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 301 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3700 9462 3677 9462 3675 9520 3700 9506
TIME...MOT...LOC 2236Z 273DEG 26KT 3692 9469 3685 9505
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 5:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
542 PM CDT Wed Aug 9 2023
OKZ056>058-092315-
Craig OK-Ottawa OK-Nowata OK-
542 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Craig, west
central Ottawa and east central Nowata Counties through 615 PM CDT...
At 541 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Welch, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Welch... Bluejacket...
Hollow... Pyramid Corners...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3680 9556 3694 9523 3692 9491 3669 9519
TIME...MOT...LOC 2241Z 274DEG 27KT 3684 9525
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 6:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
601 PM CDT Wed Aug 9 2023
OKZ055-056-092330-
Nowata OK-Washington OK-
601 PM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of central Washington
and southern Nowata Counties through 630 PM CDT...
At 601 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Bartlesville to 2 miles
south of Delaware. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Nowata...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3675 9543 3669 9543 3660 9575 3660 9581
3658 9581 3664 9600 3678 9555
TIME...MOT...LOC 2301Z 292DEG 17KT 3666 9588 3674 9564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 9, 6:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
611 PM CDT Wed Aug 9 2023
OKZ058-092345-
Ottawa OK-
611 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of Ottawa County
through 645 PM CDT...
At 611 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Wyandotte, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Baxter Springs...
Fairland... Quapaw...
Wyandotte... Narcissa...
Ottawa... Peoria...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 299 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3670 9462 3675 9500 3677 9500 3700 9477
3700 9462
TIME...MOT...LOC 2311Z 277DEG 24KT 3683 9469
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 6:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 PM CDT Wed Aug 9 2023
OKZ056>058-092345-
Craig OK-Ottawa OK-Nowata OK-
614 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Craig, west
central Ottawa and east central Nowata Counties through 645 PM CDT...
At 613 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Welch, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Miami... Welch...
Bluejacket... Hollow...
Pyramid Corners... Centralia...
Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3679 9550 3693 9526 3690 9486 3669 9507
3669 9543
TIME...MOT...LOC 2313Z 271DEG 25KT 3683 9524
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 9, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Wed Aug 9 2023
OKZ055>058-061-092345-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-Washington OK-
621 PM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of central Craig,
northwestern Rogers, southwestern Ottawa, southern Washington and
southern Nowata Counties through 645 PM CDT...
At 620 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Ramona to 5 miles northeast
of New Alluwe to 2 miles southwest of Bluejacket. Movement was
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Vinita... Afton...
Ramona... Bluejacket...
Talala... New Alluwe...
Watova... White Oak...
This includes Interstate 44 between mile markers 288 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3647 9585 3661 9529 3673 9482 3681 9508
3670 9551 3659 9598
TIME...MOT...LOC 2320Z 294DEG 16KT 3658 9582 3668 9543 3677 9509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:57 AM CDT | Heat Advisory | TSA | Choctaw, McIntosh, Pittsburg, Pushmataha | 17 hr |
| Aug 9, 5:25 AM CDT | Special Weather Statement | TSA | Ottawa | 50 min |
| Aug 9, 4:45 PM CDT | Special Weather Statement | TSA | Craig | 30 min |
| Aug 9, 5:11 PM CDT | Special Weather Statement | TSA | Craig | 34 min |
| Aug 9, 5:12 PM CDT | Special Weather Statement | TSA | Osage | 33 min |
| Aug 9, 5:29 PM CDT | Special Weather Statement | TSA | Washington | 31 min |
| Aug 9, 5:36 PM CDT | Special Weather Statement | TSA | Ottawa | 39 min |
| Aug 9, 5:42 PM CDT | Special Weather Statement | TSA | Craig | 33 min |
| Aug 9, 5:43 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Washington | 36 min |
| Aug 9, 6:01 PM CDT | Special Weather Statement | TSA | Nowata | 29 min |
| Aug 9, 6:11 PM CDT | Special Weather Statement | TSA | Ottawa | 34 min |
| Aug 9, 6:14 PM CDT | Special Weather Statement | TSA | Craig | 31 min |
| Aug 9, 6:19 PM CDT | Areal Flood Advisory | TSA | Craig, Nowata, Ottawa | 116 min |
| Aug 9, 6:31 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers, Washington | 44 min |
| Aug 9, 6:42 PM CDT | Special Weather Statement | TSA | Craig | 33 min |
| Aug 9, 6:55 PM CDT | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 37 min |
| Aug 9, 5:38 AM CDT | Special Weather Statement | TSA | Carroll | 52 min |
| Aug 9, 6:10 AM CDT | Special Weather Statement | TSA | Carroll | 50 min |
| Aug 9, 11:33 AM CDT | Flood Watch | TSA | Benton, Carroll, Madison, Washington | 11 hr |
Nearby
Special Weather Statements in Oklahoma, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.